Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Write the given quantity with its unit and the unit you want.
Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
Check the direction: a smaller unit gives a bigger number.
Round only the final answer, to the precision the question names.
2Practice problems
1.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 69/min and a blood pressure of 147/88 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.
HR 69/minBP 147/88 mmHg
SI =
2.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 97% on room air, blood pressure 142/86 mmHg, pulse 82/min, responds only to pain, temperature 36.1 °C. Which clinical risk group does the patient fall into? Click it.
RR 16SpO₂ 97%airSBP 142HR 82PT 36.1 °C
1low
2low–medium
3medium
4high
3.Arterial blood gas interpretationMedium
Practice values: Na⁺ 134 mmol/L, glucose 4.6 mmol/L and urea 4.7 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.
Na⁺ 134 mmol/Lglucose 4.6 mmol/Lurea 4.7 mmol/L
Osm = mOsm/kg
4.Arterial blood gas interpretationHard
Practice values: Na⁺ 143, Cl⁻ 113 and HCO₃⁻ 12 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.
Na⁺ 143 mmol/LCl⁻ 113 mmol/LHCO₃⁻ 12 mmol/L
delta ratio =
5.Nursing fundamentalsMedium
What does the Visual Infusion Phlebitis (VIP) score assess?
AThe patient's eyesight before surgery
BThe speed of an infusion pump
CThe risk of an allergic reaction to IV drugs
DThe cannula site for signs of phlebitis
6.Nursing fundamentalsHard
Aspirate from a newly placed nasogastric tube has a pH of 7. What should the nurse do?
APush air down the tube and listen over the stomach
BFlush the tube with water and start the feed
CStart the feed, as a pH of 7 confirms that the tube is in the stomach
DNot use the tube and follow policy, which may mean a chest X-ray
7.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A drip-rate calculation gives 152.449 gtt/min. The rule in this exercise is that drip rates are rounded to the nearest whole drop. What value x do you record?
152.449 gtt/min
x = gtt/min
8.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tsp of an oral suspension three times a day for 5 days. The suspension comes in 150 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?
1 tspthree times a day5 days150 mL1 tsp = 5 mL
N =
3Solutions
1.Clinical assessment scores
Answer: SI = 0.47
Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.
Shock index
SI = 69/147 = 0.4694 ≈ 0.47
Answer
SI = 0.47
Within or below the usual 0.5–0.7.
2.Clinical assessment scores
Answer: low–medium
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 16/min → 0
SpO₂ 97% → 0
on air → 0
SBP 142 mmHg → 0
HR 82/min → 0
responds only to pain (P) → 3
T 36.1 °C → 0
Total and red scores
NEWS2 = 0 + 0 + 0 + 0 + 0 + 3 + 0 = 3
At least one parameter scores 3.
Risk group
low–medium
Answer
low–medium
A single score of 3 needs an urgent review even when the total is low.
3.Arterial blood gas interpretation
Answer: Osm = 277 mOsm/kg
Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.
Calculated osmolality
Osm = 2·134 + 4.6 + 4.7 = 277.3 ≈ 277 mOsm/kg
Answer
Osm = 277 mOsm/kg
4.Arterial blood gas interpretation
Answer: delta ratio = 0.5
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Anion gap
AG = 143 − (113 + 12) = 18
Delta ratio
(18 − 12)/(24 − 12) = 6/12 = 0.5
Answer
delta ratio = 0.5
Below 1: an added normal anion gap acidosis.
5.Nursing fundamentals
Answer: D · The cannula site for signs of phlebitis
Why this is the answer
The VIP score grades pain, redness, swelling and hardening along the vein. A rising score tells the nurse when the cannula must be removed.
Answer
D · The cannula site for signs of phlebitis
6.Nursing fundamentals
Answer: D · Not use the tube and follow policy, which may mean a chest X-ray
Why this is the answer
A low pH supports gastric placement (1–5.5 in UK guidance; 5 or below is typical in US guidance). A pH of 7 does not rule out the lungs, so nothing is put down the tube until position is confirmed, usually by X-ray. The "whoosh" air test is unreliable.
Answer
D · Not use the tube and follow policy, which may mean a chest X-ray
7.Nursing math & unit conversions
Answer: x = 152 gtt/min
Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.
Digit in the ones place
152.449 → 2
Only the next digit decides
152.449 → 4
4 is 4 or less, so 2 stays.
The digits after it (49) are ignored: round once, never step by step.
Round
x = 152 gtt/min
Answer
x = 152 gtt/min
8.Nursing math & unit conversions
Answer: N = 1
Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.